Wyoming, 2008High Wind in Wyoming, December 27 to 30, 2008
December 27 to 30, 2008 · NWS CYS · 7 events in 6 counties and zones
Very strong winds just off the surface periodically mixed down to the surface and created strong winds at times across parts of southeast Wyoming over a 3 day period.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong winds just off the surface periodically mixed down to the surface and created strong winds at times across parts of southeast Wyoming over a 3 day period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 27, 3:35 AM MST, 2 hours 40 minutes earlier.
Area forecast discussion, Dec 27, 3:35 AM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
335 AM MST SAT DEC 27 2008
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
TODAY...PRIMARY CHALLENGE WILL BE THE WINDS. FLOW ALOFT BECOMES
NORTHWEST WITH STRENGTHENING SURFACE THROUGH 700 MB GRADIENTS. 700
MB 45 TO 50 KNOT JETLET DEVELOPS BY LATE AFTERNOON ACROSS CARBON
COUNTY. BASED ON WINDS ALREADY AT ARLINGTON...VEDAUWOO AND BUFORD...
WILL UPGRADE THE INHERITED HIGH WIND WATCH TO A HIGH WIND WARNING
FOR NORTHERN CARBON COUNTY...THE SNOWY RANGE AND SOUTHERN LARAMIE
RANGE. SURFACE THROUGH 700 MB GRADIENTS NOT AS STRONG FURTHER
NORTHEAST ...THUS WILL DELAY THE INHERITED HIGH WIND WATCH START
TIME FOR THE NORTHERN LARAMIE RANGE AND PLATTE COUNTY UNTIL 6 PM.
COLD RAW DAY WITH THE WINDS WITH MAXIMUM TEMPERATURES ONLY IN THE
TEENS AND 20S. ISOLATED OROGRAPHIC SNOW SHOWERS ACROSS THE SNOWY
RANGE IN MOIST NORTHWEST FLOW ALOFT.
TONIGHT...FLOW ALOFT REMAINS STRONG...THUS WILL CONTINUE THE HIGH
WIND WARNING FOR NORTHERN CARBON COUNTY AND THE SNOWY RANGE. DAY
SHIFT TEAM WILL HAVE AMPLE TIME TO DECIDE WHAT TO DO WITH THE HIGH
WIND WATCH WHICH TAKES EFFECT DURING THIS PERIOD. BRISK DOWNSLOPE
WINDS TO THE LEE OF THE LARAMIE RANGE WILL PRODUCE LOCALLY WARMER
MINIMUM TEMPERATURES FROM WHEATLAND TO CHEYENNE.
SUNDAY...DEEP UNIDIRECTIONAL WEST TO NORTHWEST FLOW FROM THE SURFACE
THROUGH 700 MB. WINDS AGAIN MAIN CHALLENGE. HIGH WIND WATCH MAY NEED
TO BE UPGRADED TO A HIGH WIND WARNING FOR THE LARAMIE RANGE AND
PLATTE COUNTY BASED ON SURFACE THROUGH 700 MB GRADIENTS. EVEN THOUGH
IT WILL BE WINDY...AT LEAST MAXIMUM TEMPERATURES WILL RISE INTO THE
30S AND 40S WITH 700 MB TEMPERATURES NEAR -2 CELSIUS AND STRONG
DOWNSLOPE WIND WARMING. SCATTERED OROGRAPHIC SNOW SHOWERS CONTINUE
ACROSS THE SNOWY RANGE IN MOIST WEST NORTHWEST FLOW ALOFT.
SUNDAY NIGHT...BRISK WINDS WILL PRODUCE A RELATIVELY BALMY NIGHT FOR
LATE DECEMBER WITH MINIMUM TEMPERATURES NEAR 30 DEGREES FROM
WHEATLAND TO CHEYENNE WHERE DOWNSLOPE WINDS WILL KEEP THE BOUNDARY
LAYER WELL MIXED. DECREASE IN OROGRAPHIC SNOW SHOWERS ACROSS THE
SNOWY RANGE WITH DECREASE IN LOW AND MID LEVEL MOISTURE. RUBIN
.LONG TERM...MON THRU FRI...BROAD FLAT UPPER RIDGE MOVES ACROSS THE
REGION ON MON WITH WINDY AND MILD CONDITIONS. MAY NEED TO EXTEND
WIND HILITES INTO MON AND MON NIGHT...BUT STILL PLENTY OF TIME TO
FOOL WITH THAT. A WEAK UPPER FEATURE THEN RIPPLES SEWD ACROSS THE
REGION ON TUE WITH SOME COOLER AIR SPILLING IN. COULD BE SOME SNOW
SHOWERS ACROSS THE MTNS AND PERHAPS THE NRN PTNS. OVERALL PREFER
ECMWF SOLUTION TO THAT OF THE 00Z GFS IN LATER PERIODS. 00Z GFS IS
SOMEWHAT OF A SLOWER/DEEPER SOLUTION COMPARED WITH ITS
ENSEMBLES...ESPECIALLY CONCERNING THE NEXT UPPER TROF THU/FRI. 06Z
GFS COMING IN ATTM IS NOT MUCH BETTER...AND LOOKS OVERDONE WITH PCPN
ON TUE NIGHT/WED. 00Z ECMWF IS NOT AS DEEP AS 00Z GFS WITH THE UPPER
TROF ON THU/THU NIGHT/FRI...AND ALSO FASTER. SEASONAL TEMPS ON WED
THEN A LITTLE COOLER ON THU...WITH PERHAPS WARMER ON FRI PER THE
ECMWF.
&&
.AVIATION...STRONG SURFACE THROUGH 700 MB WINDS WILL PRODUCE
MOUNTAIN TURBULENCE AND LEE EDDY EFFECTS. VFR...EXCEPT FOR LOCALIZED
MVFR AND MOUNTAIN OBSCURATION IN SNOW SHOWERS ACROSS THE SNOWY
RANGE. RUBIN
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 6 AM MONDAY FOR WYZ062-WYZ063-WYZ066.
HIGH WIND WATCH FROM 6 PM SATURDAY TO 6 AM MONDAY FOR WYZ064-
WYZ067.
NE...NONE.
&&
SHORT TERM/AVIATION...RUBINHazardous weather outlook, Dec 27, 5:03 AM MST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
503 AM MST SAT DEC 27 2008
WYZ059>070-281230-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
503 AM MST SAT DEC 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
IT WILL BE QUITE WINDY TODAY AND TONIGHT ACROSS MUCH OF THE REGION.
WINDS WILL BE STRONGEST ALONG INTERSTATE 80 IN AND NEAR THE
MOUNTAINS WHERE A HIGH WIND WARNING IS IN EFFECT. A HIGH WIND WATCH
REMAINS POSTED FOR THE NORTHERN LARAMIE RANGE AND PLATTE COUNTY.
THE GUSTY WINDS AND COLD TEMPERATURES WILL PRODUCE WIND CHILLS OF 10
BELOW TO 25 BELOW ZERO THIS MORNING. MOTORISTS AND OTHERS WITH
OUTDOOR PURSUITS SHOULD BE PREPARED FOR THE WINDY AND COLD
CONDITIONS...ALONG WITH AREAS OF BLOWING AND DRIFTING SNOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG WINDS AT TIMES WILL LINGER INTO MONDAY NIGHT ACROSS MUCH OF
THE REGION...ESPECIALLY IN AND NEAR THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ001>003-019>021-054-055-281230-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
503 AM MST SAT DEC 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
LOCALLY GUSTY WINDS TO 40 MPH WILL DEVELOP ACROSS PARTS OF THE
PANHANDLE BY MIDDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Dec 27, 3:08 AM MST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
308 AM MST SAT DEC 27 2008
WYZ062-063-066-271400-
NORTH CARBON-SNOWY RANGE-LARAMIE RANGE-
INCLUDING THE CITIES OF...HANNA...MEDICINE BOW...CENTENNIAL...
BUFORD...HORSE CREEK
308 AM MST SAT DEC 27 2008
...STRONG WINDS OVERNIGHT ACROSS THE SNOWY RANGE AND SOUTHERN
LARAMIE RANGE...
WATCH FOR STRONG AND GUSTY WINDS THE REST OF THE NIGHT ALONG THE
SUMMIT OF INTERSTATE 80 BETWEEN CHEYENNE AND LARAMIE AND NEAR
ARLINGTON ALONG INTERSTATE 80 IN CARBON COUNTY. WINDS WILL BE WEST
AT 35 TO 50 MPH WITH GUSTS NEAR 60 MPH AT ARLINGTON AND BUFORD.
THE WINDS WILL PRODUCE AREAS OF BLOWING SNOW AND REDUCED
VISIBILITIES.
RUBIN
High Wind, Snowy Range
- When
- December 27, 6:15 AM MST to December 30, 8:10 AM MST
- Where
- Snowy Range forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
Numerous gusts from 60 to 70 mph recorded during the period with a peak gust of 70 mph along Interstate 80 near Arlington, WY.
High Wind, Laramie Range
- When
- December 27, 7:00 AM MST to December 30, 1:00 AM MST
- Where
- Laramie Range forecast zone
- Measured
- 67 kt (77 mph) estimated gust
- Reported by
- Mesonet
Numerous wind gusts from 65 to 75 mph recorded with a peak gust of 77 mph recorded near Buford, WY.
High Wind, Platte
- When
- December 27, 7:35 AM MST to December 30, 6:00 AM MST
- Where
- Platte forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Property damage
- $3,000
- Reported by
- Department of Highways
Numerous wind gusts from 65 to 75 mph recorded along Interstate 25 at the Bordeaux interchange with a peak gust of 85 mph. One tractor-trailer truck was blown over.
High Wind, Cheyenne Foothills
- When
- December 27, 8:40 AM MST to December 28, 11:00 AM MST
- Where
- Cheyenne Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $20,000
- Reported by
- Department of Highways
Numerous wind gusts from 55 to 65 mph recorded along Interstate 25 with a peak gust of 66 mph. Five tractor-trailer trucks were blown over between mile markers 2 and 6 southwest of Cheyenne, WY.
High Wind, North Laramie Range
- When
- December 29, 9:50 PM MST to December 30, 3:00 AM MST
- Where
- North Laramie Range forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Mesonet
A few wind gusts from 60 to 70 mph recorded near Esterbrook, WY.
High Wind, Pine Bluffs
- When
- December 29, 10:45 PM MST to December 30, 1:00 AM MST
- Where
- Pine Bluffs forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
Strong wind gusts recorded along U.S. Highway 85 at the Gunbarrel site about 12 miles west of Albin, WY.
High Wind, Cheyenne Foothills
- When
- December 30, 2:10 AM MST
- Where
- Cheyenne Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
Strong wind gust recorded along Interstate 25 near the Whitaker interchange north of Cheyenne, WY.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, December 27, 20081 death · 1 event
- Flash Flooding and Damaging Winds in Illinois, December 27, 2008$787,000 · 61 kt wind · 36 events
- Flood in Michigan, December 27, 2008$3.6 million · 1 event
- Flash Flooding and Flooding in Illinois, December 27 to 28, 2008$1.1 million · 65 kt wind · 16 events
- Ice Storm in Iowa, December 27, 2008$220,000 · 26 events
- Tornadoes and Flash Flooding in Missouri, December 27, 2008$93,000 · EF0 · 43 events
- Flooding in New York, December 27 to 31, 2008$400,000 · 8 events
- Strong Wind in Illinois, December 27 to 28, 20085 injured · $50,000 · 1 event
- Damaging Winds in Illinois, December 27, 2008$203,000 · 65 kt wind · 7 events
- Hail and Damaging Winds in Kansas, December 27, 2008$150,000 · 52 kt wind · 6 events
- Damaging Winds in Missouri, December 27, 2008$123,000 · 61 kt wind · 5 events
- Tornadoes and Flash Flooding in Missouri, December 27, 2008EF1 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140646, 140649, 140650, 140651, 140648, 140653, 140652.